Sudden sniffing death syndrome
|Sudden sniffing death syndrome|
|Other names: Sudden sniffing death, cardiac sensitization syndrome|
|A man huffing an inhalant|
|Usual onset||Within minutes to hours of use|
|Risk factors||Being startled, physical activity|
|Treatment||CPR, defibrillation beta blockers|
|Deaths||50 to 100 per year (USA)|
Sudden sniffing death syndrome (SSDS) is sudden death due to inhalant misuse. Onset is within minutes to hours of substance use. Being startled or physical activity may trigger its onset.
It most commonly occurs due to use of butane, propane, or aerosols. It can occur after a single session of breathing in the chemicals; with about 20% of cases occur with first time use. The underlying mechanism often involves an irregular heart rate, specifically ventricular fibrillation due to catecholamine release. Other cases may result from lack of oxygen or an allergic reaction.
Treatment is similar to other causes of atrial fibrillation with CPR and defibrillation, except epinephrine is not recommended and beta-blockers (such as esmolol) may be used. Defibrillation; however, may not be effective initially. Outcomes are generally poor.
In the United States inhalants result in about 100 to 200 deaths per year. About half of these are a result of SSDS. In the United States those most commonly affected are young white males, despite similar use rates between the sexes. The condition was first described in 1970 by Bass.
- Zimmerman, Janice L. (4 June 2021). Toxicology, An Issue of Critical Care Clinics, E-Book: Toxicology, An Issue of Critical Care Clinics, E-Book. Elsevier Health Sciences. p. 693. ISBN 978-0-323-79454-1. Archived from the original on 15 July 2023. Retrieved 13 July 2023.
- Anderson, Carrie E.; Loomis, Glenn A. (1 September 2003). "Recognition and Prevention of Inhalant Abuse". American Family Physician. 68 (5): 869–874. Archived from the original on 8 May 2023. Retrieved 13 July 2023.
- "What are the other medical consequences of inhalant abuse?". National Institute on Drug Abuse. 2023. Archived from the original on 6 May 2023. Retrieved 13 July 2023.
- George, N; Chin, B; Neeki, AS; Dong, F; Neeki, MM (November 2021). "Acute Inhalant-Induced Atrial Fibrillation With Severe Hypocalcemia: A Case Report and Review of the Pathophysiology". Cureus. 13 (11): e19897. doi:10.7759/cureus.19897. PMID 34966608.
- Bowen, Scott E. (24 May 2011). "Two Serious and Challenging Medical Complications Associated with Volatile Substance Misuse: Sudden Sniffing Death and Fetal Solvent Syndrome". Substance Use & Misuse. 46 (sup1): 68–72. doi:10.3109/10826084.2011.580220.
- Miller, Norman S.; Gold, Mark S. (26 July 2011). Addictive Disorders in Medical Populations. John Wiley & Sons. p. PT635. ISBN 978-1-119-95630-3. Archived from the original on 15 July 2023. Retrieved 13 July 2023.